Alert archive / Iowa / Special Weather Statements in 2019

Special Weather Statement, NWS La Crosse, WI

August 18, 20194 counties in Iowa

NWS La Crosse, WI issued this special weather statement at Aug 18, 2019, 1:21 AM CDT for 4 counties in Iowa. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 1:21 AM CDT (06:21 UTC)
Expired
Aug 18, 2019, 2:30 AM CDT
In force
69 min
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS83 KARX 180621
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
121 AM CDT Sun Aug 18 2019

IAZ008-009-018-019-MNZ094-180730-
Floyd-Chickasaw-Howard-Mitchell-Mower-
121 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHEAST 
IOWA...

At 118 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Northwood to 8 miles northwest of
Mason City Municipal Airport to near Garner to 14 miles southwest of
Britt. Movement was east at 50 mph.

Wind gusts of 40 to 50 mph and penny size hail are possible with 
these storms.

Locations impacted include...
Charles City, Cresco, Osage, New Hampton, Nashua, St. Ansgar,
Fredericksburg, Rockford, Riceville, Lyle, Elma, Lime Springs,
Stacyville, Lawler, Rudd, Floyd, Marble Rock, Ionia, Protivin and
Jerico.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4349 9208 4291 9208 4291 9303 4350 9303
      4350 9305 4351 9305
TIME...MOT...LOC 0618Z 275DEG 44KT 4346 9332 4327 9343 4312 9357 4292
9393

$$

JAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 17, 10:49 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 17, 10:49 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1049 PM CDT Sat Aug 17 2019

.SHORT TERM...(This evening through Sunday)
Issued at 213 PM CDT Sat Aug 17 2019

Plenty of features to note in early afternoon observational
analysis. The weak ridging at the surface and aloft that has kept us
dry today continues to push off to the east while a weak shortwave
trough approaches. To the south, a warm front was draped across
northern Illinois westward into Iowa with a fairly sharp
accompanying wind shift. To the northwest, a much stronger shortwave
trough and surface cold front were moving through the Dakotas. Each
of the aforementioned features will play a key role in the weather,
namely precip chances, through the short term period.

The first concern will along the warm front late this afternoon as
the weak shortwave moves through. A few of the CAM solutions
(HRRR/ESRL HRRR) along with the RAP hint at some isolated activity
developing along the front sometime in the 20-23Z timeframe. Latest
SPC mesoanalysis shows around 1000-1500 J/kg of MUCAPE along the
front, so it will just be a matter of how much convergence will be
seen. In addition, around 40 kts of deep layer shear could be enough
to yield some degree of organization to some of the storms, though
veer-back-veer wind profiles won't help.

Attention then turns to further development along and near the warm
front late tonight as a fairly strong low level jet/moisture
transport signal are progged to point into southwestern portions of
the forecast area. Overall trend in the RAP through the day has been
slightly weaker with this feature, but it still remains plenty
strong as of the 17.17Z run to get storms to develop. In addition,
the cold front will be approaching the area around the same time,
with convection well underway ahead of it. While deep layer shear
will be on the downward trend through the night, low to mid level
shear will increase as the low level jet strengthens, and the RAP
has consistently progged 2000-3500 J/kg of MUCAPE to build into the
forecast area prior to convection developing/arriving. While all of
this seems to point toward strong to severe storms, timing won't be
until after midnight (probably closer to 8-9Z), so storms would
likely be elevated, any severe weather reports /hail, wind/
likely being fairly isolated. In addition, while the airmass will
be supportive of heavy rain, the cold front moving in should keep
things fairly progressive and preclude any widespread flooding
threat.

The front will continue eastward on Sunday with perhaps a few
lingering showers during the day, especially southwest WI. Plenty
of cloud cover is expected for much of the day, with temperatures
topping out in the mid 70s to mid 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 213 PM CDT Sat Aug 17 2019

A glorious Monday is followed by return flow from the south as
high pressure departs to the east. Instability builds during the
day based on consensus of the deterministic 17.12Z models...with
MLCAPE values in the 1500-2500 J/Kg range. This is ahead of a cold
front shifting in from the west. However, warming mid-level
temperatures look to provide a capping inversion that may be hard
to break given the degree of forcing in the low-levels. Low-level
moisture convergence varies along the front, and the moisture
transport signal does as well in the lowest 2 km. Wind shear is
marginal as well but there are suggestions of a mid-level wind max
slightly upstream of the front. So, Tuesday will need to be
monitored for thunderstorm potential as there are at least a few
ingredients that are in play to favor storm development. Forecast
rain chances are in the 30-40% range.

Wednesday-Saturday...
After a cold front moves through, Canadian high pressure builds
into the region. This will bring a refreshingly cooler airmass
into the region as well as drier weather for Wednesday. This dry
period is expected to last through Friday. Later in the week, the
high pressure moves to the east and warmer air returns. Although
low precipitation chances creep back into the region (~20%),
Saturday is questionable regarding precipitation as the flow

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1049 PM CDT Sat Aug 17 2019

A line of strong to severe thunderstorms will move across the TAF
sites in the 08Z to 12Z timeframe tonight producing gusty winds,
brief heavy rainfall, and frequent lightning. Winds gusts of 30 to
40 kts are a good bet and cannot rule out isolated stronger gusts.
Ahead of the line, plan on scattered thunderstorms with lightning
and brief heavy rain the main threats. Plan on IFR conditions with
the thunderstorm activity then MVFR stratus sets up across the
area in the wake of the storms. Conditions gradually improve from
mid Sunday morning into early Sunday afternoon as high pressure
builds in. Valley fog is possible at KLSE after midnight, closer
to sunrise Monday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CA
LONG TERM...Aufforth
AVIATION...Wetenkamp
Hazardous weather outlook, Aug 17, 11:12 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1112 PM CDT Sat Aug 17 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055-
061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
La Crosse-Vernon-Crawford-Richland-Grant-
1112 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms will spread across the area
overnight. The main threats from these storms will be damaging
wind, lightning, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will continue Sunday morning, diminishing
through the afternoon. These storms are not expected to be severe,
but they may still produce locally heavy rainfall.

Additional thunderstorm chances will return late Monday night
into Tuesday, but it is too early to discern any potential severe
weather threat.

.SPOTTER INFORMATION STATEMENT...

Due to the timing, spotter activation may be limited overnight,
but spotters are urged to report in wind gusts or damage observed
if winds are strong enough. Rainfall amounts exceeding an inch
would be appreciated too.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-042>044-181200-
Taylor-Clark-Buffalo-Trempealeau-Jackson-Monroe-Juneau-Adams-
1112 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for parts of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected during the overnight hours.
The main threat from these storms is lightning, gusty winds, and
locally heavy rain. Severe weather is expected to mainly stay
southwest of Interstate 94.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will continue Sunday morning, diminishing
through the afternoon. These storms are not expected to be severe,
but they may still produce locally heavy rainfall.

Additional thunderstorm chances will return late Monday night
into Tuesday, but it is too early to discern any potential severe
weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected overnight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 18, 12:44 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1244 AM CDT Sun Aug 18 2019

MNZ086-087-094-180715-
Olmsted-Dodge-Mower-
1244 AM CDT Sun Aug 18 2019

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
OLMSTED...MOWER AND DODGE COUNTIES...

At 1241 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Clair to near Wells to 8 miles
southwest of Bricelyn. Movement was east at 50 mph.

These storms have a history of 50 to 60 mph wind gusts and have
produced tree damage.

Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Oronoco, Grand Meadow, Le Roy, Adams, West Concord,
Brownsdale, Lyle, Claremont, Rose Creek, Marion, High Forest and
Lansing.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4420 9305 4419 9236 4385 9234 4385 9245
      4350 9245 4350 9305
TIME...MOT...LOC 0541Z 266DEG 44KT 4410 9395 4376 9376 4345 9390

JAM
Special weather statement, Aug 18, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
121 AM CDT Sun Aug 18 2019

IAZ008-009-018-019-MNZ094-180730-
Floyd-Chickasaw-Howard-Mitchell-Mower-
121 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHEAST
IOWA...

At 118 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Northwood to 8 miles northwest of
Mason City Municipal Airport to near Garner to 14 miles southwest of
Britt. Movement was east at 50 mph.

Wind gusts of 40 to 50 mph and penny size hail are possible with
these storms.

Locations impacted include...
Charles City, Cresco, Osage, New Hampton, Nashua, St. Ansgar,
Fredericksburg, Rockford, Riceville, Lyle, Elma, Lime Springs,
Stacyville, Lawler, Rudd, Floyd, Marble Rock, Ionia, Protivin and
Jerico.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4349 9208 4291 9208 4291 9303 4350 9303
      4350 9305 4351 9305
TIME...MOT...LOC 0618Z 275DEG 44KT 4346 9332 4327 9343 4312 9357 4292
9393

JAM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:55 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau80 min
Aug 18, 3:20 AM CDTSpecial Weather StatementARXCrawford55 min
Aug 18, 4:21 AM CDTSpecial Weather StatementARXCrawford, Grant, Richland, Vernon54 min
Aug 18, 12:44 AM CDTSpecial Weather StatementARXDodge, Mower, Olmsted91 min
Aug 18, 1:12 AM CDTSevere Thunderstorm WarningARXDodge, Mower48 min
Aug 18, 2:02 AM CDTSpecial Weather StatementARXFillmore, Wabasha, Winona58 min
Aug 18, 2:29 AM CDTSpecial Weather StatementARXChickasaw, Fayette, Howard, Winneshiek61 min

Nearby

Special Weather Statements in Iowa, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.